New York, 2021

Heat in New York, July 16, 2021

July 16, 2021 · NWS ALY · 3 events in 3 counties and zones

Heat indices exceeded 95F over the mid-Hudson Valley during the afternoon hours of Friday July 16th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Heat indices exceeded 95F over the mid-Hudson Valley during the afternoon hours of Friday July 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 9:20 AM EST, 40 minutes earlier.

Area forecast discussion, Jul 16, 9:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1020 AM EDT Fri Jul 16 2021

.SYNOPSIS...
A cold front will slowly move across the region
today and stall across southern New York and New England tonight.
This boundary will bring some scattered showers and thunderstorms
especially along and south of the Capital District.  A low pressure
system will move along the boundary from the lower Great Lakes
Region tonight and impact the region Saturday into Sunday morning
with periods of showers and some thunderstorms with heavy rainfall.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory is in effect from 11 am to 7 pm EDT today for
the mid Hudson Valley...

Leading edge of more widespread mid and high clouds associated
with an advancing cold front is about to the Mohawk Valley and
southern VT. A few isolated showers are possible in the
southern Adirondacks by midday but daytime heating could mix
them out quickly.

Area 12Z soundings show more unstable along and south of the
Mohawk Valley to Berkshires and points south. Weak low level
forcing suggests and new development of showers and storms will
be isolated to scattered at best this afternoon, and mainly
along and south of the leading edge of the cloud cover, which
should be to the eastern Catskills, mid Hudson Valley and
Berkshires by mid to late afternoon. Including the Mohawk
Valley, Capital Region and southern VT in isolated showers and
storms as they develop and strengthen and build south into the
area under a marginal risk of severe thunderstorms in southern
areas.

Just some minor adjustments to temperatures, sky cover and
rain chances through this afternoon. Even as more widespread
clouds settle southward through the day, enough breaks in the
clouds and intervals of sun to get temperatures well into the
80s to near 90, except cooler in higher terrain.

PREVIOUS DISCUSSION:
A weak disturbance in the southwest flow ahead of the cold
front will focus some isolated to scattered showers and
thunderstorms especially from the Capital District south and
east. The 0-6 km effective shear is not very strong at 20-25 kts
or so with MLCAPEs of 500-1500 J/kg down closer to I-84
corridor. PWATS are elevated in the 1.5-1.75" range. DCAPES are
around 1000 J/kg. A multicell broken line could form with some
very heavy rainfall. SPC has a Marginal Risk south of Albany. An
isolated cell or two could bow or produce a wet microburst due
to pcpn loading and elevated KDP cores. The latest 3-km
HRRR/NAMnest/ARW-WRF shows isolated coverage. The forcing is
just not too strong with the front.

Max temps today will vary from 70s to lower 80s northwest of the
Capital District and over southern VT with mid 80s to lower 90s
from the Capital District/KGFL ares south/southeast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Tonight...A mid and upper level jet confluent region set up over
NY and New England. The front stalls between I-90 and I-84. The
isentropic lift increases overnight with a lead mid level
impulse riding along the boundary. Showers will increase from
ALY south and west. Some elevated instability may spark a few
thunderstorms. The air mass will be moist, but a tricky thermal
gradient will set up. Lows will be in the mid 50s to lower 60s
north and west of the Tri Cities, and lower to upper 60s south
and east.

Saturday-Saturday Night...The forecast is complicated here with
the details of where heavy rain occurs over the area still
uncertain. See the hydro discussion for some details. The
frontal boundary lifts slightly north/northeast ahead of a
positively tilted mid and upper level trough over the OH Valley.
A wave will progress east/northeast along or near the NY/PA
border during the day. The forecast area will be near the right
entrance region of the upper jet with anomalous PWAT values
rising to 1.5-2" especially along and south of the Mohawk Valley
and Capital Region. Periods of heavy showers with some
thunderstorms are possible. We can not rule out a few stronger
storms along and south of the Capital Region too. The heaviest
rainfall may occur north of I-90 with the better synoptic lift
or south with bands of heavy showers and thunderstorms.

WPC maintains a "SLIGHT" risk in there Day 2 graphic for most
of the area. There was some discussion for a MDT Risk, but the
consensus with the neighboring WFOs was to wait. A widespread
1-3" rainfall looks possible, but with southwest flow aloft some
shadowing off the northern Catskills could shunt pcpn values to
an inch or less in the Schoharie and Mohawk Valleys. All this
said, we will continue to mention a Flood or Flash Flood Watch
may be needed Saturday into Sunday morning in the HWO and IDSS
briefing package. Streams and rivers are swollen from recent
rainfall the past couple of weeks. Portions of the Berkshires,
eastern Capital Region, northern and central Taconics, and NW CT
have had 7-10+ inches of rain and soils are saturated.

Highs on Saturday will be in the upper 70s to mid 80s south of
Albany and 60s to mid 70s north and west. Lows will be in the
upper 50s over the southern Dacks/southern Greens with 60s over
most of the rest of the area.

Sunday...The sfc wave lifts east/northeast of New England in the
morning with the rain tapering. The upper trough remains
upstream  over the eastern Great Lakes Region/western PA with
some cyclonic vorticity advection focus more showers and
isolated thunderstorms. Highs will be mainly in the 70s to lower
80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A relentlessly active weather pattern continues into the long term
as a near 600dam ridge holds strong over the western CONUS and a
series of shortwave troughs continue to bombard the Northeast. This
will result in chances for precipitation nearly everyday with
temperatures generally near to slightly below normal. Read on for
details.

The start of the long term features a positively tilted trough
gradually pushing through the Northeast Sunday night into Monday.
Guidance is in good agreement that the trough remains an open wave
which is why it lingers overhead into the daytime on Monday and why
we kept chances for showers in place. The upper level cold pool
moves overhead during the afternoon, coincident with afternoon peak
heating so included chance thunderstorms; however, without any clear
frontal boundary to focus convection, precipitation coverage may be
low so we limited POPs to low end chance. Humidity levels will be
running high with dew points in the mid to upper 60s so any storms
will be capable of producing heavy downpours.

The trough finally exits Monday night and a weak area of high
pressure noses from the Ohio Valley northeastward, providing us a
period of mainly dry conditions. However, we likely will not see
much of an air mass change so humidity levels will still be running
high giving us yet another muggy night.

Tuesday may end up being one of the warmest days of the week as our
next cold front and parent shortwave trough track towards our area.
Ahead of these features, westerly winds should usher in a warmer air
mass which may result in temperatures rising back into the low to
mid 80s. These temperatures combined with dew points in the mid to
upper 60s could easily lead to heat index values nearing 90 degrees
in some areas making for a hot and muggy day. The incoming parent
trough should allow height falls to spread into eastern NY and
western New England through the day and with high dew points in
place, chances for showers and storms look to be around most of the
day, but especially during afternoon peak heating. Any storm will
once again be capable of heavy downpours and areas that had already
been hit with heavy rain over the previous days will be more
susceptible to flooding.

Guidance suggests the main surface cold front is delayed until
closer to 00 UTC Wed but guidance points to the potential for a pre-
frontal trough to form earlier in the day. While Tuesday may be a
busy day from thunderstorms, upper level winds are rather weak which
means deep layer shear is also weak. Therefore, convection may not
be very organized. We capped POPs at high end chance for most areas
given ongoing uncertainty regarding precipitation coverage and
longevity.

Muggy conditions linger into Tuesday night since the parent trough
will have yet to pass through and we therefore likely will not
observe much of an air mass change. The trough and secondary cold
front move through Wednesday so once again we feature chance POPs
with the highest chances during afternoon peak heating. We did not
include thunder chances as overall instability looks low with
temperatures barely rising near 80.

We should finally feel an air mass change Wed night into Thursday as
dew points in the wake of the trough and cold front should fall into
the upper 50s to low 60s. Clearing skies overnight should also allow
temperatures to fall into the 50s to near 60 resulting in a much
more comfortable night.

Weak high pressure builds back into the Northeast on Thursday giving
us our best chance for a dry day. Slightly cooler than normal
temperatures in the upper 70s to near 80 along with lower humidity
should also make for a very nice day. This respite from the active
weather pattern looks brief as additional shortwaves may return for
the weekend. The GFS and CMC still hang on the potential for a
potent cut-off low to swing through the region Friday but the 00
UTC/16 ECWMF backed way off and now keep zonal flow in place. Given
ongoing uncertainty, we maintained chance POPs and will continue to
monitor trends.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A cold front is pushing towards the terminals this morning with
winds shifting to the west already noted in SYR and RME. The
boundary should track through GFL, ALB and PSF this morning by 14 to
16 UTC before reaching POU by 18 UTC. Not only should the winds
shift but ceilings should also drop to low end VFR dropping to 3.5 -
4.5kft. Upstream observations show ceilings becoming MVFR behind the
boundary but the latest guidance continues to suggest that ceilings
should hold at low end VFR.
An isolated shower is also possible when the boundary pushes through
the terminals but any activity looks isolated at best so maintained
VCSH mention.

As the boundary progresses southward towards PSF and especially POU
towards 17 - 19 UTC, it could stall and remain overhead through the
rest of the afternoon. As a result, the coverage of showers
increases with even some thunderstorms possible. The best potential
for any thunderstorm looks to be between 18 and 00 UTC which is when
we included a PROB30 group for TSRA and MVFR conditions.

The boundary then lifts northward after 00 UTC which increases the
potential for MVFR ceilings at PSF and POU towards 06 - 08 UTC,
especially if they have appreciable rainfall during the day. ALB may
also see MVFR ceilings but due to low confidence, we maintained VFR
ceilings there through the end of the TAF sites.

Winds early this morning will be a bit breezy between 5 - 8kts and
out of the south to southwest. Then, as the boundary moves through
the terminals, expect winds to shift to the west to northwest this
afternoon and become breezier, sustained between 8 and 12kts. Winds
then should become north-northeast tonight sustained near 5kts.

Outlook...

Saturday Night: High Operational Impact. Definite SHRA...TSRA.
Sunday: High Operational Impact. Likely SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Low Operational Impact. Slight Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
A cold front will slowly move across the region
today and stall across southern New York and New England tonight.
This boundary will bring some scattered showers and thunderstorms
especially along and south of the Capital District.  A low pressure
system will move along the boundary from the lower Great Lakes
Region tonight and impact the region Saturday into Sunday morning
with periods of showers and some thunderstorms with heavy rainfall.

RH values will lower to 40 to 60 percent this afternoon, and
then rise to 80 to 100 percent Saturday morning. Elevated RH
values are expected Saturday during the day in the 60 to 80
percent range with periods of shower and some thunderstorms.

The winds will be southwest to west at 5 to 15 mph today, and
will become variable in direction at 5 to 10 mph tonight. Expect
north to northwest winds of 5 to 15 mph on Saturday.

&&

.HYDROLOGY...
Hydrologic issues are possible this weekend.

A cold front will bring isolated to scattered showers and some
thunderstorms today. Some locally heavy rainfall is possible
south of Albany.

A more widespread soaking rainfall of 1 to 3 inches may be
possible Saturday into Sunday morning.

Antecedent soils conditions are wet and some areas have well
above normal rainfall the past one to two weeks. Gridded FFG
remain lower than normal. We will have to monitor for the
possibility of short-fuse flash flood or flood watches for
Saturday into Sunday.

The Housatonic Basin river points remain high with some in the
alert stage. The Mohawk and Hudson Rivers remain elevated. The
latest MMEFS guidance does not show any minor flooding or
greater yet, but we will continue to monitor the NERFC forecasts
later today for the main stem rivers.

We will continue to monitor for further hydro impacts. Bottom
line...river flows remain above normal for mid-July and flows
may increase especially this weekend with some issues.

A brief break in the wet weather is possible Sunday night into
Monday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 7 PM EDT this evening for NYZ059-060-
     064>066.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...Speciale
FIRE WEATHER...Wasula
HYDROLOGY...Wasula
Hazardous weather outlook, Jul 16, 4:16 AM EST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
516 AM EDT Fri Jul 16 2021

NYZ032-033-038>043-047>054-082>084-VTZ013>015-170930-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
516 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the southern Adirondacks, Lake
George Saratoga Region, Mohawk Valley, Greater Capital Region, and
the northern Taconics of eastern New York, and southern Vermont.

.DAY ONE...Today and tonight.

There is a slight to low chance of mainly non severe thunderstorms
today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A more widespread rainfall with isolated to scattered thunderstorms
is possible Saturday into Saturday night. Poor drainage flooding of
low lying areas, and isolated flash flooding may be possible.

A flash flood or flood Watch may be needed Saturday into Sunday
morning.

There is a chance of thunderstorms Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ059-060-064>066-170930-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
516 AM EDT Fri Jul 16 2021

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the mid Hudson Valley and
southern Taconics of eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a chance of thunderstorms this afternoon with a marginal
risk for damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A more widespread rainfall with isolated to scattered thunderstorms
is possible Saturday into Saturday night. Poor drainage flooding of
low lying areas, and isolated flash flooding may be possible.

A flash flood or flood Watch may be needed Saturday into Sunday
morning.

There is a chance of thunderstorms Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ058-061-063-170930-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Columbia-Western Ulster-
516 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts central Taconics and eastern Catskills of
eastern New York.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms this afternoon with a marginal
risk for damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A more widespread rainfall with isolated to scattered thunderstorms
is possible Saturday into Saturday night. Poor drainage flooding of
low lying areas, and isolated flash flooding may be possible.

A flash flood or flood Watch may be needed Saturday into Sunday
morning.

There is a chance of thunderstorms Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Eastern Dutchess

When
July 16, 10:00 AM EST to 6:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
July 16, 10:00 AM EST to 6:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Eastern Ulster

When
July 16, 10:00 AM EST to 6:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973838, 973839, 973840.